Is it safe to give my child Benadryl (diphenhydramine) to help sleep through the plane ride?
Diphenhydramine is not recommended for over-the-counter (OTC) use in children under the age of six. Young children are very sensitive to the effects of diphenhydramine and can be dangerous. Overdose can lead to hallucinations, convulsions, or even death. A side effect of diphenhydramine is sleepiness or grogginess, however it may also lead to an opposite effect and cause excitation in young children. Bring games or toys to keep your child entertained during the plane ride or choose later flights that are closer to your child's bedtime.
Back to Ask a Pharmacist
Answers to questions regarding information about medications or health conditions are
not for diagnostic or treatment purposes and are not conclusive as to the presence or
absence of any health condition. Consult your physician for diagnosis and treatment of
your medical condition. The information provided is not a substitute for medical advice.
Advances in medicine may cause this information to become outdated, invalid or
subject to debate. Professional opinions and interpretations of the scientific literature
provided. If you are in need of immediate medical attention, contact your physician,
poison control center or emergency medical professional. If you need to speak with a
pharmacist for non-emergency matters, contact your local Walgreens pharmacist or call
a Walgreens.com pharmacist toll-free at 1 (877) 250-5823.